My almost six-year-old son takes Levemir and NovoRapid. One of the biggest problems is fat. When my son eats any meal with fats, like pizza or grilled chicken, which he likes a lot, I gave him a suitable dose of NovoRapid. His blood sugar is fine two hours after the meal, but goes high four to six hours later. What do you recommend for eliminating the highs?
Your letter indicates that your child is on an insulin regimen that is commonly called a "Basal-Bolus" plan. This type of insulin plan attempts to provide and utilize insulin in a manner to mimic what happens under normal, non-diabetic physiology. The insulin secretion from the normal pancreas in those without diabetes mellitus is such that a small amount of insulin is produced essentially continuously all the time. This is background or baseline or "basal" insulin. Then, with food consumption, the pancreas secretes additional insulin over and beyond the basal insulin, but in a manner that is produced in proportion to the calories taken in, and tempered by the body's physiologic needs, based on activity, etc. This is the "bolus" insulin. The pancreas can sense the blood glucose level constantly and can secrete more or less insulin relative to the normal physiologic range of glucose.
For those with diabetes, we have no technology (yet) that constantly measures the blood glucose and automatically adjusts the insulin flow. Not even insulin pumps can do that! There are glucose sensing devices that can assist by detecting glucose and can give information that allows a patient on an insulin pump to make adjustments, but that does not help patients like your child who is not on a pump. So, those patients do what you are doing, and I applaud you for checking glucoses before and after meals!
Your child's Levemir insulin functions as the long-lasting "basal" insulin and the NovoRapid functions as the quick-acting "bolus" insulin.
So, one option is to discuss with your diabetes team the possibility and advantages (and disadvantages) of your child wearing a continuous glucose sensor much of the time so you can see what the glucose levels are doing during the times that you are not checking. From there, you can make some specific adjustments in his basal and bolus insulins.
In the meantime, another likely helpful idea will be to adjust his basal Levemir upward by a few units.
In addition, you did not provide information as to whether your child also takes "correction" doses of his NovoRapid insulin. These would be typically small, minor extra doses to bring unanticipated glucose values down. This could be done with meals and in between. There are several approaches to this, but any easy approach is to calculate a dose based on a "Target Glucose" and your child's "Sensitivity Factor" to insulin. The Target Glucose is simply the value of glucose that you are aiming for the glucose to be. A nice "safe" target to start for would be 120 mg/dl [6.7 mmol/L]. The Sensitivity Factor is a little harder to explain. It is the value of glucose that typically might decrease after a single unit of NovoRapid. There are nice ways to estimate this, based on your child's total daily insulin doses and/or weight. You can estimate the Sensitivity Factor by your experience in dosing the NovoRapid. You can use a little "trial-and-error" to figure it out. Regardless, I will give you an example:
Let us say that your child's glucose after the meal is 429 mg/dl [23.9 mmol/L], the Target Glucose is 120 mg/dl [6.7 mmol/L], and that the Sensitivity Factor is 50 (1 unit drops him 50 mg/dl [2.8 mmol/L]).
The correction calculation would be: (429-120) divided by 50 = the number of extra NovoRapid.
(429-120) = 309. 309/50 = 6.2. You'd give 6 more units of NovoRapid.
You can also use this correction before meals. If the glucose were 429 [23.9 mmol/L] BUT also he were going to take 3 units of NovoRapid for the meal, the total would be 9 units.
If his Sensitivity Factor were more (say 75, i.e., 1 unit drops his glucose by 75 mg/dl [4.2 mmol/L]) then the calculation, using the example above would be to give him (429-120) / 75 or 4 units.
As your child grows and develops and the physiology and activities change, his Sensitivity Factor will change (usually goes DOWN: i.e., 1 unit does not bring the glucose down nearly as much).
Discuss these approaches with your own diabetes healthcare teams.
|Return to the Top of This Page|
Last Updated: Monday October 18, 2010 19:22:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.